This site is intended for health professionals only

At the heart of general practice since 1960

Suicide warning on varenicline

By Nigel Praities

Patients on varenicline should be told to stop their treatment and consult their GP immediately if they develop suicidal thoughts, the European Medicines Agency has warned.

In the UK, the Medicines and Healthcare Products Regulatory Agency said it was ‘carefully monitoring' varenicline earlier this month, after receiving 46 reports of depression associated with the drug and 16 reports of suicidal thoughts.

But now the European drugs regulator has said it has asked the manufacturer, Pfizer, to change the product information to warn that depression has been reported in patients trying to stop smoking using varenicline.

The symptoms of this depression can include suicidal thoughts or attempted suicide and patients should be told to cease taking varenicline if this occurs by their doctor, said the EMEA.

Dr Tim Lancaster, a GP in Oxford and co-ordinating editor of the Cochrane tobacco addiction review group, said he had not seen any patients with suicidal thoughts on varenicline. ‘It sounds like a caution based on some reports, but without further information we can't say much more about what the size of the risk would be,' he said.

The EMEA said that it would keep varenicline under ‘close scrutiny' and take further action if further concerns arise about the drug.

Varenicline

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say